Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Detroit, MI

May 9, 2007Livingston County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at May 9, 2007, 6:25 AM EDT for Livingston County, Michigan. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2007, 6:25 AM EDT (10:25 UTC)
Expired
May 9, 2007, 6:50 AM EDT
In force
25 min
Issued by
NWS Detroit, MI
Area
Counties, with a storm outline in the text

County Livingston County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 10:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2007-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2002 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 091025
SVRDTX
MIC093-091130-
/O.NEW.KDTX.SV.W.0008.070509T1025Z-070509T1130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
625 AM EDT WED MAY 9 2007

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LIVINGSTON COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 730 AM EDT

* AT 624 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH DIAMETER 
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED
  NEAR OAK GROVE...OR ABOUT NEAR HOWELL...AND MOVING NORTHEAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COHOCTAH BY 630 AM EDT...
  9 MILES NORTHWEST OF HARTLAND BY 635 AM EDT...
  TYRONE TOWNSHIP BY 640 AM EDT...

THIS STORM WILL ALSO PRODUCE FREQUENT LIGHTNING AND HEAVY RAIN.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4264 8413 4243 8413 4244 8377 4253 8367
      4279 8369 4278 8415

$$

KEK /
2 follow-up statements
000 
WWUS53 KDTX 091038
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
637 AM EDT WED MAY 9 2007

MIC093-091130-
/O.CON.KDTX.SV.W.0008.000000T0000Z-070509T1130Z/
LIVINGSTON MI-
637 AM EDT WED MAY 9 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM EDT
FOR LIVINGSTON COUNTY...

AT 632 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH DIAMETER 
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR
OAK GROVE...OR ABOUT 8 MILES NORTH OF HOWELL...MOVING NORTHEAST AT 30
MPH.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4264 8413 4243 8413 4243 8399 4266 8368
      4279 8369 4278 8415

$$

KEK
000 
WWUS53 KDTX 091050
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
650 AM EDT WED MAY 9 2007

MIC093-091100-
/O.CAN.KDTX.SV.W.0008.000000T0000Z-070509T1130Z/
LIVINGSTON MI-
650 AM EDT WED MAY 9 2007

...THE SEVERE THUNDERSTORM WARNING FOR LIVINGSTON COUNTY IS
CANCELLED...


NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD EXITED THE COUNTY. THUS...THE WARNING 
HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

LAT...LON 4264 8413 4243 8413 4243 8399 4266 8368
      4279 8369 4278 8415

$$

KEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:16 AM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, May 9, 4:16 AM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
416 AM EDT WED MAY 9 2007

.SHORT TERM...TODAY AND TONIGHT

MODEL CONSENSUS SHOWS WEAK SURFACE LOW PRESSURE MOVING ACROSS
CENTRAL LOWER MI TODAY THEN RETREATING EAST TONIGHT. MEANWHILE AT
500 MB...A LOW/CIRCULATION WELL DEFINED IN WATER VAPOR IMAGERY TO
MAKE ITS WAY EAST INTO LOWER MICHIGAN TODAY AND INTO THE EASTERN
GREAT LAKES REGION TONIGHT.

850 TO 500 MB MOISTURE ON THE INCREASE TODAY...LESSENING OVERHEAD
TONIGHT. 925 MB MOISTURE FOLLOWING A SIMILAR TREND...THOUGH LESS OF
A DROP OFF IN THIS LOW LEVEL MOISTURE TONIGHT. MODELS PORTRAY A
PRETTY GOOD LOW TO MID LEVEL THETA E RIDGE IN PLACE MUCH OF
TODAY...WHILE THERMAL RIDGE AT 850 MB GETS SHUNTED OFF TO THE EAST
TODAY.

MODELS SHOW QUITE ROBUST LOW TO MID LEVEL OMEGA ASCENT
TODAY...THOUGH GFS PROBABLY IS OVERDONE. 850 TO 500 MB QVECTOR
CONVERGENCE ALSO MODEST TODAY INTO THIS EVENING...WITH SURFACE WIND
CONVERGENCE ALSO MODEST TODAY. WEAK MID TO UPPER LEVEL JET CORE
PASSING OVER THE AREA INTO THIS EVENING WILL PROVIDE PRETTY GOOD
DIVERGENCE ALOFT. SEVERAL UBAR/SEC OF ASCENT ALSO SEEN ON THE 300K
ISENTROPIC SURFACE TODAY.

ELEVATED INSTABILITY...SUCH AS PER SHOWALTER INDICES AND SEEN IN
MODEL SOUNDINGS...EARLY TODAY TRANSITIONING INTO MORE SURFACE BASED
BY THIS AFTERNOON...WITH THE POTENTIAL FOR MORE INTENSE
THUNDERSTORMS POSSIBLY APPROACHING SEVERE. MODEL CAPES OF AT LEAST
SEVERAL HUNDRED JOULES TODAY...THOUGH GFS GREATER...ALONG WITH TOTAL
TOTALS OF 45 TO 50...AND KI INDICES INTO THE MID 30S. CONVECTIVE
INHIBITION FALLING OFF THIS MORNING AND INCREASING AGAIN EARLY
TONIGHT.

FORECASTS TO REFLECT SCATTERED TO LIKELY POPS OF SHOWERS/THUNDER
TODAY...DIMINISHING BY LATE TONIGHT TO ONLY CHANCE OF RESIDUAL LIGHT
RAIN SHOWERS EAST AND SOUTH.

DUE BOTH TO MORE CLOUDS AND THERMAL AXIS MOVING OFF TO THE
EAST...TEMPERATURES TODAY WILL NOT BE QUITE AS WARM AS YESTERDAY.

&&

.LONG TERM...THURSDAY THROUGH TUESDAY

IN THE WAKE OF THE WEDNESDAY SYSTEM...WEAK RIDGING BOTH AT THE
SURFACE AND ALOFT WILL BUILD OVER THE AREA ON THURSDAY. LOW LEVEL
MOISTURE WILL REMAIN IN PLACE WITH DEWPOINTS HOVERING IN THE UPPER
50S AND DAYTIME HIGHS EXPECTED TO PEAK IN THE UPPER 70S TO NEAR 80.
THERE WILL BE A GOOD AMOUNT OF INSTABILITY IN THE LOW LEVELS WITH A
BROKEN CU DECK EXPECTED TO DEVELOP DURING THE AFTERNOON. LIGHT WINDS
WILL ALSO SUPPORT LAKE BREEZE DEVELOPMENT WITH A LAND TO LAKE DELTA
T OF AROUND 30F. THESE LAKE BREEZES MAY PROVIDE JUST ENOUGH LIFT BY
LATE AFTERNOON FOR AN ISOLATED LIGHT SHOWER OR TWO TO DEVELOP NEAR
THE LAKES. THUNDERSTORMS ARE NOT EXPECTED WITH A STRONG CAP IN PLACE
ABOVE 700MB. ANY ACTIVITY THAT DOES DEVELOP WILL QUICKLY DISSIPATE
AS WE LOSE DIURNAL SUPPORT THURSDAY EVENING.

MODELS ARE THEN IN GOOD AGREEMENT SHOWING SHORTWAVE ENERGY AND AN
ASSOCIATED SURFACE LOW MOVING ACROSS ONTARIO AND QUEBEC FROM
THURSDAY NIGHT INTO FRIDAY. MID LEVEL SUPPORT ASSOCIATED WITH THIS
FEATURE WILL PASS WELL NORTH OF THE GREAT LAKES WITH JUST A TRAILING
COLD FRONT WORKING SOUTH THROUGH THE REGION ON FRIDAY. THE INITIAL
FRONT AND WIND SHIFT WILL BE EVIDENT BY A PUSH OF DRY AIR... WITH
THE STRONGER COLD AIR ADVECTION INCREASING FRIDAY NIGHT AS HIGH
PRESSURE BUILDS IN BEHIND THE FRONT. THE INITIAL FRONTAL BOUNDARY
IS EXPECTED TO MOVE THROUGH THE TRI-CITIES AND THUMB FRIDAY
MORNING AND REACH THE DETROIT AREA DURING THE AFTERNOON. THE FACT
THAT THE FRONT WILL REACH OUR SOUTHERN COUNTIES WHEN PEAK HEATING
IS MAXIMIZED ADDS SUPPORT FOR A FEW SHOWERS OR ISOLATED
THUNDERSTORM TO DEVELOP. HAVE REMOVED POPS FOR THE NORTHERN CWA
WITH A DRY FROPA EXPECTED IN THAT AREA...WITH JUST A LOW CHANCE
POP BY LATE AFTERNOON IN THE SOUTH.

STRONG HIGH PRESSURE TO THEN BUILD INTO THE CENTRAL GREAT LAKES FROM
SATURDAY TO SUNDAY...WITH A PLEASANT WEEKEND IN STORE. THIS
AIRMASS WILL BE MUCH DRIER WITH MEAN LAYER RH BELOW 30 PERCENT
INDICATIVE OF A LARGE DIURNAL SWING. HIGH TEMPERATURES BEHIND THE
FRONT WILL BE CLOSER TO NORMAL UNDER MOSTLY SUNNY SKIES.

&&

.PREV DISCUSSION...ISSUED 104 AM EDT WED MAY 9 2007

AVIATION...

TRENDS REGARDING CONVECTIVE DEVELOPMENT REMAIN THE TOP CONCERN IN
THE AVIATION FORECAST THROUGH TODAY AND TONIGHT AS A LOW PRESSURE
SYSTEM MOVES THROUGH LOWER MICHIGAN. CONVECTION FROM CENTRAL INDIANA
TOWARD THE SOUTH END OF LAKE MICHIGAN IS MORE RELIANT ON UPPER
SUPPORT FROM THIS WAVE AND WE EXPECT THIS TREND TO CONTINUE THROUGH
THE EARLY MORNING HOURS, FIRST ON A SCATTERED BASIS AND THEN GROWING
IN AREAL COVERAGE TOWARD SUNRISE. THIS WILL TAKE VFR CONDITIONS DOWN
TO MVFR CEILING AND VISIBILITY IN SHOWERS WITH SOME BRIEF IFR
VISIBILITY IN THUNDERSTORMS. COVERAGE AND INTENSITY OF SHOWERS AND
STORMS WILL THEN CONTINUE TO INCREASE DURING THE DAYLIGHT HOURS AS
GREATER INSTABILITY DEVELOPS, ESPECIALLY AROUND THE DETROIT AREA
DURING THE AFTERNOON, BUT THEN EXIT TO THE EAST BY SUNSET.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&

SHORT TERM...DWD
LONG TERM....KEK
AVIATION...BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, May 9, 5:04 AM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
504 AM EDT WED MAY 9 2007

MIZ047>049-053>055-060>063-068>070-075-076-082-083-100915-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
504 AM EDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...AND WILL
INCREASE IN COVERAGE BY LATE THIS AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS BUT LOCALLY HEAVY RAIN AND HAIL TO
ONE HALF INCH IN DIAMETER ARE POSSIBLE. STRONG WIND GUSTS TO 45
MPH WILL ALSO BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON. STORMS WILL TRACK TO THE NORTHEAST AT 25 MPH.

THUNDERSTORMS TODAY WILL DEVELOP AS AN UPPER LEVEL WAVE MOVES
THROUGH THE REGION AND INTERACTS WITH A MOISTENING ATMOSPHERE.
THIS SYSTEM WILL MOVE OFF TO THE EAST OVERNIGHT...ENDING THE
POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF M-59 ON FRIDAY
AS A WEAK COLD FRONT MOVES SOUTH ACROSS THE STATE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AS A LOW PRESSURE
SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER REPORTS
OF STRONG WINDS OR HAIL WOULD BE APPRECIATED.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-100915-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
504 AM EDT WED MAY 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING...AND WILL
INCREASE IN COVERAGE BY LATE THIS AFTERNOON. SEVERE WEATHER IS
NOT EXPECTED WITH THESE STORMS BUT LOCALLY HEAVY RAIN AND HAIL TO
ONE HALF INCH IN DIAMETER ARE POSSIBLE. STRONG WIND GUSTS TO 45
MPH WILL ALSO BE POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON. STORMS WILL TRACK TO THE NORTHEAST AT 25 MPH.

THUNDERSTORMS TODAY WILL DEVELOP AS AN UPPER LEVEL WAVE MOVES
THROUGH THE REGION AND INTERACTS WITH A MOISTENING ATMOSPHERE.
THIS SYSTEM WILL MOVE OFF TO THE EAST OVERNIGHT...ENDING THE
POTENTIAL FOR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SOUTH OF M-59 ON FRIDAY
AS A WEAK COLD FRONT MOVES SOUTH ACROSS THE STATE.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AS A LOW PRESSURE
SYSTEM MOVES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH SPOTTER REPORTS
OF STRONG WINDS OR HAIL WOULD BE APPRECIATED.

KAHL

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:40 AM EDTSevere Thunderstorm WarningDTXGenesee34 min
May 9, 7:09 AM EDTSevere Thunderstorm WarningDTXLapeer34 min
May 9, 7:22 AM EDTSevere Thunderstorm WarningDTXLapeer21 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.